Alert archive / Michigan / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 77, NWS Marquette, MI

July 31, 2002Luce County, Michigan

NWS Marquette, MI issued this severe thunderstorm warning at Jul 31, 2002, 5:35 PM EDT for Luce County, Michigan. It was in force for 70 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 31, 2002, 5:35 PM EDT (21:35 UTC)
Expired
Jul 31, 2002, 6:45 PM EDT
In force
70 min
Issued by
NWS Marquette, MI
Area
Whole counties

County Luce County, MI

The radar

The Marquette radar (KMQT), 157 km from the middle of the area, began a volume at 21:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 31, 4:00 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Alpena, MI (KAPX), launched 12:00Z, 9.6 hours before the alert went out and 281 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 12:00Z on 2002-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 24 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 12:00Z on 2002-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 125 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
24 J/kg
Mixed-layer CIN
-393 J/kg
Mixed-layer LCL
1620 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
125 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

669 
WUUS53 KMQT 312135
SVRMQT
MIC095-312245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MARQUETTE MI
534 PM EDT WED JUL 31 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LUCE COUNTY IN EASTERN UPPER MICHIGAN

* UNTIL 645 PM EDT

* AT 531 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 16 MILES NORTHEAST
  OF SHINGLETON TO 7 MILES EAST OF MANISTIQUE. THE LINE WAS MOVING   
  EAST AT 50 MILES AN HOUR.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  HELMER AT 555 PM EDT
  MCMILLAN AT 600 PM EDT
  PINE STUMP JUNCTION...DOLLARVILLE AT 605 PM EDT
  NEWBERRY AT 610 PM EDT
  SOO JUNCTION AT 620 PM EDT

THIS IS AN EXTREMELY DANGEROUS SITUATION. WIND GUSTS BETWEEN 70 AND
90 MPH ARE LIKELY...WHICH CAN CAUSE SIGNIFICANT STRUCTURAL DAMAGE
ALONG WITH DOWNED TREES AND POWER LINES. REMAIN INDOORS AND MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR UNTIL THESE STORMS HAVE PASSED.

LIGHTNING AND FALLING TREES CAN KILL. CAMPING VEHICLES AND TENTS ARE
NOT SAFE DURING THUNDERSTORMS. MOVE TO A PRE-DESIGNATED SHELTER IF
AVAILABLE. IF NO STRONG SHELTER IS AVAILABLE...SEEK SHELTER IN A
DEPRESSION OR RAVINE...BUT AVOID STREAM BEDS AND DRY WASHES. ASSUME
THE LIGHTNING POSITION BY MINIMIZING YOUR HEIGHT AND CONTACT WITH THE
GROUND. CROUCH LOW AND WRAP YOUR ARMS AROUND YOUR LEGS.

NNNN

MRD/JV

WWW.CRH.NOAA.GOV/MQT/

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 5:14 PM EDT, 21 minutes earlier.

Area forecast discussion, Jul 31, 5:14 PM EDT, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
514 PM EDT WED JUL 31 2002

WV LOOP/RUC ANALYSIS SHOWS ZONAL FLOW OVER NRN CONUS WITH SHRTWV
MOVG RAPIDLY THRU CNTRL UPR MI ATTM. AHD OF THIS SHRTWV...A BOW ECHO
TAKING SHAPE FM MQT-IMT IN AREA OF STG FAIRLY UNIDIRECTIONAL SPEED
SHEAR OF 45-50 KT AT MID-LVLS PER MQT 88D AND HIGH SBCAPES OF
1500-2400 J/KG. WITH FRZG LVLS AND WET BULB ZEROS RISING THRU
EVNG...HAIL MAY BE LESS OF THREAT THAN DAMAGING WINDS. SPC ISSUED SVR
TSTM WATCH IN PAST HR FOR MQT-MNM COUNTIES EWD UNTIL 9 PM EDT...HAVE
HIGHLIGHTED WATCH IN ZFP.

TONIGHT INTO THURSDAY...AS THIS INITIAL SHRTWV PASSES EAST THIS EVNG...WL
SEE A BREAK FROM TSRA AND RAIN LATER THIS EVNG INTO ERY
OVRNGT...WITH SOME PARTIAL CLRG. LOOK FOR STORMS AND CLDS TO
REDEVELOP LATER TONIGHT AS STG SHRTWV DIGGING THRU NRN PLAINS PUSHES
SFC CDFNT TOWARD UPR MI. MSTR AND INSTABILITY BLDS AGAIN ALG CDFNT
WITH KIS INCREASING TO AROUND 40C...SIS LWRG TO -4C AND SBCAPES
RISING TO 1000-1600 J/KG. WITH 35-40 KT 850 MB JET NOSING INTO AREA
AHD OF CDFNT AND MID LVL SHEAR AGAIN INCREASING TO 45-50 KT EXPECT
COULD BE RISK OF SVR STORMS LATE TONIGHT INTO THU AHD OF CDFNT. WITH
0-3 KM HELICITY VALUES INCREASING TO OVER 200 M2/S2 ALSO COULDNT
RULE OUT THREAT OF SOME SUPERCELLS FORMING...SO DAMAGING WINDS AND
HAIL WILL BE BOTH BE THREATS.

THU NIGHT INTO SAT...GOOD DRYING TAKING PLACE BEHIND CDFNT WITH
COOLER CONDS AS 850 MB THERMAL TROF OF 7-10C MOVES OVR AREA ON FRI.
850 MB TEMPS WARM A BIT TO 10-12C ON SAT. GENLY WENT WITH HIGHS OF
70 NORTH TO 75 SOUTH ON FRIDAY...THEN  70 TO 75 NORTH AND 75 TO 80
SOUTH ON SAT. COOLEST NIGHT WL BE FRI NIGHT AND SFC RDG MOVES OVRHD
AND WNDS DIE OUT. COULD RADIATE SOMEWHAT THRU FCST 50F DWPNTS FOR
INTERIOR LOW-LYING AREAS.

.EXTENDED...LEFT IN CHC OF TSRA IN AFT AS 12Z AVN AGREES WITH 00Z
MRF AND UKMET WITH BRINGING IN SHRTWV RIPPLE THRU UPR RDG. MODELS
BLD RDG HGTS BACK STG FOR EARLY TO MID NEXT WEEK. HINT OF WK SHRTWV
MOVG THRU RDG ON TUE AND ASSOC WMFNL PASSAGE WL INCLUDE CHC OF TSRA
THIS DAY. OTHERWISE...MON AND WED SHOULD BE DRY AND WARM UNDER
INFLUENCE OF BLDG UPR HIGH PRESSURE.

.MQT...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 9 PM EDT FOR
       MIZ005>007-012-014.

VOSS

In the hours before

Local storm report, Jul 31, 2:03 PM EDT, 3 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
203 PM EDT WED JUL 31 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0900 AM    IRON MOUNTAIN             MI   .75 INCH HAIL
07/31/02   DICKINSON

0940 AM    COVINGTON                 MI   1.00 INCH HAIL
07/31/02   BARAGA

1013 AM    REPUBLIC                  MI   .75 INCH HAIL
07/31/02   MARQUETTE

CVKING
Local storm report, Jul 31, 3:44 PM EDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
344 PM EDT WED JUL 31 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1201 AM    GARDEN                    MI   1.75 INCH HAIL
07/31/02   DELTA

CVKING
Special weather statement, Jul 31, 4:08 PM EDT, 1 hour 27 minutes before
MIZ001>007-009>014-010100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
408 PM EDT THU JUL 31 2002

...SEVERE THUNDERSTORM WATCH 558 IN EFFECT UNTIL 9 PM EDT OR 8 PM
CDT...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR MARQUETTE...MENOMINEE...ALGER...DELTA...SCHOOLCRAFT AND LUCE
COUNTIES. THE WATCH AREA INCLUDES THE CITIES OF MARQUETTE...
MENOMINEE...MUNISING...ESCANABA...MANISTIQUE AND NEWBERRY.

AT 4 PM EDT...A LINE OF THUNDERSTORMS WAS DEVELOPING FROM GWINN TO
IRON MOUNTAIN. THESE STORMS WERE MOVING TO THE EAST AT 30 KNOTS.
SEVERE WIND GUSTS OF 70 MPH ARE THE MAIN THREAT FROM THESE
STORMS...BUT HAIL UP TO 2 INCHES IN DIAMETER IS ALSO POSSIBLE.
DANGEROUS LIGHTNING AND HEAVY RAIN CAN ALSO BE EXPECTED.

WHEN SEVERE THUNDERSTORMS APPROACH...MOVE TO THE LOWEST LEVEL OF A
STURDY STRUCTURE. STAY AWAY FROM WINDOWS.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
THE LATEST WEATHER WARNINGS...STATEMENTS...AND INFORMATION.

AJ/ED F
Special weather statement, Jul 31, 4:19 PM EDT, 1 hour 16 minutes before
MIZ001>007-009>014-010100-

SPECIAL WEATHER STATEMENT...CORRECTED WIND SPEED UNITS
NATIONAL WEATHER SERVICE MARQUETTE MI
419 PM EDT THU JUL 31 2002

...SEVERE THUNDERSTORM WATCH 558 IN EFFECT UNTIL 9 PM EDT OR 8 PM
CDT...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR MARQUETTE...MENOMINEE...ALGER...DELTA...SCHOOLCRAFT AND LUCE
COUNTIES. THE WATCH AREA INCLUDES THE CITIES OF MARQUETTE...
MENOMINEE...MUNISING...ESCANABA...MANISTIQUE AND NEWBERRY.

AT 4 PM EDT...A LINE OF THUNDERSTORMS WAS DEVELOPING FROM GWINN TO
IRON MOUNTAIN. THESE STORMS WERE MOVING TO THE EAST AT 30 MPH.
SEVERE WIND GUSTS OF 70 MPH ARE THE MAIN THREAT FROM THESE
STORMS...BUT HAIL UP TO 2 INCHES IN DIAMETER IS ALSO POSSIBLE.
DANGEROUS LIGHTNING AND HEAVY RAIN CAN ALSO BE EXPECTED.

WHEN SEVERE THUNDERSTORMS APPROACH...MOVE TO THE LOWEST LEVEL OF A
STURDY STRUCTURE. STAY AWAY FROM WINDOWS.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
THE LATEST WEATHER WARNINGS...STATEMENTS...AND INFORMATION.

AJ/ED F
Local storm report, Jul 31, 5:35 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
535 PM EDT WED JUL 31 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0455 PM    GLADSTONE                 MI   WIND DAMAGE
07/31/02   DELTA                          3-4 INCH DIAMETER TREES
                                          DOWN ACROSS RIVER ROAD

0410 PM    IRON MOUNTAIN             MI   WIND DAMAGE
07/31/02   DICKINSON                      NUMEROUS TREES AND POWER
                                          LINES DOWN ACROSS IRON
                                          MOUNTAIN AREA

0425 PM    LA BRANCHE                MI   WIND DAMAGE
07/31/02   MENOMINEE                      TREE DOWN ACROSS ROAD

0420 PM    ARNOLD                    MI   WIND DAMAGE
07/31/02   MARQUETTE                      1-2 INCH DIAMETER BRANCHES
                                          DOWN

0415 PM    2 SE FOSTER CITY          MI   WIND DAMAGE
07/31/02   DICKINSON                      TREES DOWN ALONG WITH
                                          BRANCHES

0515 PM    2 SW FISH LAKE            MI   60 MPH TSTM WIND GUST
07/31/02   ALGER                          ESTIMATED BY SPOTTER

CVKING

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 10:14 PM EDTSpecial Marine WarningMQT91 min
Jul 30, 10:38 PM EDTSevere Thunderstorm WarningMQTIron52 min
Jul 30, 10:52 PM EDTSevere Thunderstorm WarningMQTDelta68 min
Jul 30, 11:41 PM EDTSpecial Marine WarningMQT94 min
Jul 30, 11:41 PM EDTSpecial Marine WarningMQT94 min
Jul 30, 11:41 PM EDTSpecial Marine WarningMQT94 min
Jul 31, 12:00 AM EDTSevere Thunderstorm WarningMQTDelta, Schoolcraft45 min
Jul 31, 8:15 AM EDTSevere Thunderstorm WarningMQTGogebic, Ontonagon60 min
Jul 31, 9:28 AM EDTSevere Thunderstorm WarningMQTDickinson, Iron62 min
Jul 31, 9:30 AM EDTSevere Thunderstorm WarningMQTBaraga, Houghton60 min
Jul 31, 9:52 AM EDTSevere Thunderstorm WarningMQTMenominee53 min
Jul 31, 10:18 AM EDTSpecial Marine WarningMQT87 min
Jul 31, 10:26 AM EDTSevere Thunderstorm WarningMQTOntonagon64 min
Jul 31, 10:30 AM EDTSevere Thunderstorm WarningMQTDelta60 min
Jul 31, 10:31 AM EDTSpecial Marine WarningMQT104 min
Jul 31, 10:31 AM EDTSpecial Marine WarningMQT104 min
Jul 31, 10:31 AM EDTSpecial Marine WarningMQT104 min
Jul 31, 11:30 AM EDTSpecial Marine WarningMQT2 hr
Jul 31, 11:30 AM EDTSpecial Marine WarningMQT2 hr
Jul 31, 11:48 AM EDTSevere Thunderstorm WarningMQTGogebic27 min
Jul 31, 3:41 PM EDTSevere Thunderstorm WarningMQTMarquette64 min
Jul 31, 3:57 PM EDTSevere Thunderstorm WarningMQTDickinson48 min
Jul 31, 4:21 PM EDTSpecial Marine WarningMQT2 hr
Jul 31, 4:21 PM EDTSpecial Marine WarningMQT2 hr
Jul 31, 4:21 PM EDTSpecial Marine WarningMQT2 hr
Jul 31, 4:27 PM EDTSevere Thunderstorm WarningMQTAlger78 min
Jul 31, 4:32 PM EDTSpecial Marine WarningMQT58 min
Jul 31, 4:32 PM EDTSpecial Marine WarningMQT58 min
Jul 31, 5:01 PM EDTSevere Thunderstorm WarningMQTSchoolcraft74 min
Jul 31, 5:27 PM EDTSpecial Marine WarningMQT63 min
Jul 31, 5:27 PM EDTSpecial Marine WarningMQT63 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.